A rare case of autoimmune dysglycemia syndrome associated with systemic lupus erythematosus and dermatomyositis
José Paz-Ibarra 1 , Marcio Concepción-Zavaleta 2 * , Juan Eduardo Quiroz-Aldave 3 , Mikaela Kcomt Lam 4 , Edwars Gilvonio Huauya 5 , Diego Sueldo Espinoza 5 , George Gago Cajacuri 5
More Detail
1 Division of Endocrinology, Hospital Nacional Edgardo Rebagliati Martins, Universidad Nacional Mayor de San Marcos, Lima, PERU2 Division of Endocrinology, Norbert Wiener University, Voto Bernales Hospital, Lima, PERU3 Division of Medicine, Hospital de Apoyo Chepén, Chepén, PERU4 Department of Medicine, Universidad Privada Antenor Orrego, Trujillo, PERU5 Universidad Nacional Mayor de San Marcos, Lima, PERU* Corresponding Author

Abstract

Autoimmune dysglycemia syndrome (ADS) is a rare condition that presents as episodes of hypoglycemia as well as hyperglycemia and is classified as insulin autoimmune syndrome (IAS) and type B insulin resistance (TBIR). Autoimmunity plays a key role in the pathogenesis of this disorder, as evidenced by the presence of autoantibodies against endogenous insulin or the insulin receptor, and by its association with rheumatologic disorders. Treatment usually includes glycemic control and immunomodulatory agents. We report a case of a 31-year-old woman who was admitted for severe hypoglycemia. Further workup revealed underlying systemic lupus erythematosus (SLE) with renal involvement. During hospitalization, she continued to experience episodes of fasting hypoglycemia, as well as episodes of postprandial hyperglycemia. Hypoglycemia associated with a high serum insulin concentration and positive anti-insulin antibodies were consistent with IAS. Likewise, hyperglycemia and hypoglycemia in association with weight loss, acanthosis nigricans, polycystic ovarian syndrome, and normotriglyceridemia strongly suggested TBIR, although testing for antibodies against the insulin receptor was not available in Peru. Immunosuppressive therapy and metformin were indicated, resulting in remission of SLE and ADS. Years later, the patient exhibited features of dermatomyositis, such as Raynaud’s phenomenon, muscular weakness, heliotrope exanthema, and elevated muscle enzymes. Once again, the patient received immunosuppressive therapy. ADS is an infrequent cause of hypoglycemia, and the coexistence of its two pathophysiological mechanisms in a patient with SLE and subsequent development of dermatomyositis is even more rare. Our case is the first one reported describing this association.

License

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Article Type: Case Report

ELECTRON J GEN MED, 2023, Volume 20, Issue 5, Article No: em512

https://doi.org/10.29333/ejgm/13294

Publication date: 01 Sep 2023

Online publication date: 21 May 2023

Article Views: 1816

Article Downloads: 992

Open Access References How to cite this article